Buscar en
Endocrinología y Nutrición
Toda la web
Inicio Endocrinología y Nutrición Acute severe hyponatremia induced by aceclofen in a male patient with central di...
Información de la revista
Vol. 60. Núm. 6.
Páginas 338-340 (Junio - Julio 2013)
Compartir
Compartir
Descargar PDF
Más opciones de artículo
Visitas
2927
Vol. 60. Núm. 6.
Páginas 338-340 (Junio - Julio 2013)
Scientific letter
Acceso a texto completo
Acute severe hyponatremia induced by aceclofen in a male patient with central diabetes insipidus
Hiponatremia aguda grave inducida por aceclofeno en un paciente varón con diabetes insípida central
Visitas
...
Marina Teresita Bergoglioa,??
Autor para correspondencia
drabergoglio@gmail.com

Corresponding author.
, Eva Solá Izquierdoa,b, Silvia Veses Martina, Antonio Hernández Mijaresa,b
a Servicio de Endocrinología y Nutrición, Hospital Universitario Doctor Peset, Valencia, Spain
b Departamento de Medicina, Universitat de Valencia, Spain
Información del artículo
Texto completo
Bibliografía
Descargar PDF
Estadísticas
Texto completo
Introduction

The side effects of desmopressin are headache, lethargy, obtundation and seizures all of which are due to severe and rapid hyponatremia caused by water intoxication. These symptoms have been described in patients treated with this drug for central diabetes insipidus, primary nocturnal enuresis and nocturnal polyuria.

Non-steroidal anti-inflammatory drugs (NSAIDs) in combination with desmopressin can induce symptomatic hyponatremia, though this effect is very rare and has seldom been described in the literature.

In this report, we describe the case of a 46-year-old man with central diabetes insipidus undergoing long-term treatment with a constant dose of desmopressin who developed acute severe symptomatic hyponatremia when desmopressin was combined with aceclofen.

Case report

A 46-year-old man was admitted to the Emergency Department of the Dr. Peset University Hospital (Valencia, Spain) with lethargy, obtundation and loss of consciousness. He had been diagnosed with central diabetes insipidus at the age of 28 and was being treated with desmopressin at a dose that he denied having altered. Three days prior to admission the patient had experienced dizziness, headache, nausea and vomiting.

A physical examination revealed normal blood pressure (130/80mmHg), pulse rate of 90bpm and body temperature of 36.9°C. A neurological examination gave a Glasgow coma score of 14 (E4 V4 M6) and otherwise normal results.

On admission, the most relevant laboratory parameters were as follows: sodium (Na) 113mequiv./L (reference value 135–145mequiv./L); potassium (K) 4.3mequiv./L (reference value 3.5–5mequiv./L); creatine phosphokinase (CPK) 3576UI/L (reference value 30–200UI/L); creatinine 0.68mg/dl (reference value 0.7–1.20mg//dl); urea 31mg/dl (reference value 19–50mg/dl); and normal blood count. Urine analysis showed Na 200mequiv./L (reference value 40–220mequiv./L) and K 101mequiv./L (reference value 25–125mequiv./L).

A brain CT scan revealed no signs of intracranial bleeding or other abnormalities.

Further information indicated that the patient had not altered the prescribed dose of desmopressin (10μg per day of intranasal solution administered divided in two doses) and had not experienced any previous complications. Additionally, several previous blood chemistry controls revealed that his plasma sodium concentration was within a normal range (the last, performed 45days before hospital admission, showed a result of 139mequiv./L). At the time of admission, the patient had also been taking 200mg of aceclofen per day for one week as a pain killer for lumbar pain caused by weight lifting.

Desmopressin treatment was discontinued and the patient was treated with hypertonic saline infusion. The symptoms disappeared within 24h. Serum sodium concentration increased to 123mequiv./L 24h later and to 136mequiv./L on the second day after admission. On the third day desmopressin treatment was reinstated at the usual dosage and normonatremia persisted (discharge sodium concentration 139mequiv./L). One month later, the patient's blood sodium concentration continued within the normal range (141mequiv./L).

Discussion

Headache, dizziness, nausea, vomiting and uneasiness are mild, non-specific initial symptoms of hyponatraemia. Severe symptoms do not usually appear until blood sodium levels fall below 125mequiv./L or drop abruptly. In such conditions, patients can experience loss of consciousness, seizures, obtundation and progressive lethargy.

Desmopressin is a structural analog of vasopressin (antidiuretic hormone) that increases water reabsorption via vasopressin V2 receptors in the renal tubules, thereby increasing urine osmolality and decreasing urine volume. This results in an increase of intravascular volume and a decrease in plasma osmolality, effects that last between 6 and 24h.

This drug is more potent and much longer-acting than human vasopressin, and has several indications (central diabetes insipidus, nocturnal enuresis, haemophilia A and mild-to-moderate von Willebrand disease). Water intoxication with severe hyponatraemia is a potential risk of intravenous or intranasal administration of desmopressin. This adverse effect often occurs on initiation of therapy, until the appropriate daily dosage is determined.

Renal prostaglandins are important regulators of urinary dilution, as they partially antagonize the antidiuretic effects of vasopressin in the collecting tubules and impair sodium reabsorption in the loop of Henle and cortical collecting tubule.1 By inhibiting glomerular cyclooxygenase, NSAIDS diminish renal synthesis of prostaglandins, thus increasing urinary concentrating ability. In patients with diabetes insipidus, the net effect can be a 25–50 per cent reduction in urine output, leading to water retention and consequent hyponatremia.2,3 However, despite the well-known renal effect of these drugs and their frequent use, hyponatraemia as a result of water intoxication has seldom been described.1,4,5

To our knowledge only one other case of severe symptomatic hyponatremia as a result of the combination of non-steroidal anti-inflammatory drugs and desmopressin has been reported to date.6

The fact that our patient had been taking the same dosage of intranasal desmopressin for 18years without developing clinical symptoms of hyponatraemia pointed to an additive effect of co-administration with aceclofen. It is well known that non-steroidal anti-inflammatory drugs constitute a widely used pharmacologic group, and are consumed with medical prescription and also through self-medication. In fact, in recent years, NSAID consumption has increased considerably. For instance, in 2008 ibuprofen was the third most prescribed drug in the Spanish Public Health System, while nearly 30 million persons worldwide are currently using non-steroidal anti-inflammatory drugs on a daily basis.7

The use of these agents is not free of risks: the most frequent adverse reactions are gastrointestinal (perforation, ulcer, bleeding), but there are many other potential complications and pharmacologic interactions that must be considered, especially in patients with comorbidities in whom NSAIDs may cause acute decompensation, thus leading to hospital admission, increasing mortality and morbidity rates and putting extra pressure on the resources of health systems.8

Hyponatremia can be induced by any NSAID, although it is proposed that with a low dose of aspirin (about 40mg per day) the inhibition of glomerular cyclooxygenase is partial and transient, avoiding a significant reduction in glomerular prostaglandins.8 Sulindac, another non-selective non-steroidal anti-inflammatory agent, appears to be safer than other NSAIDs, since some studies suggest that it spares prostaglandins by inhibiting cyclooxygenase to a lesser degree.9 However, careful monitoring is recommended in all cases.

To conclude, although non-steroidal anti-inflammatory drugs are not contraindicated in central diabetes insipidus patients treated with desmopressin a priori, doctors should be aware of the potential risks in prescribing them and take the necessary precautions.

Conflicts of interest

The authors have no conflicts of interest to declare.

References
[1]
R.M. Rault.
Case report: hyponatremia associated with nonsteroidal anti-inflammatory drugs.
Am J Med Sci, 305 (1993), pp. 318-320
[2]
J.B. Stokes.
Integrated actions of renal medullary prostaglandins in the control of water excretion.
Am J Physiol, 240 (1981), pp. F471-F480
[3]
T. Berl, A. Raz, H. Wald, J. Horowitz, W. Czaczkes.
Prostaglandin synthesis inhibition and the action of vasopressin: studies in man and rat.
Am J Physiol, 232 (1977), pp. F529-F537
[4]
I. Petersson, G. Nilsson, B.G. Hansson, T. Hedner.
Water intoxication associated with non-steroidal anti-inflammatory drug therapy.
Acta Med Scand, 221 (1987), pp. 221-223
[5]
M. Blum, A. Aviram.
Ibuprofen induced hyponatraemia.
Rheumatol Rehabil, 19 (1980), pp. 258-259
[6]
E.B. Gomez Garcia, A. Ruitenberg, G.S. Madretsma, R.Q. Hintzen.
Hyponatraemic coma induced by desmopressin and ibuprofen in a woman with von Willebrand's disease.
Haemophilia, 9 (2003), pp. 232-234
[7]
Principios activos de mayor consumo en el Sistema Nacional de Salud en 2008.
Inf Ter Sist Nac Salud, 33 (2009),
[8]
P. Patrignani, P. Filabozzi, C. Patrono.
Selective cumulative inhibition of platelet thromboxane production by low-dose aspirin in healthy subjects.
J Clin Invest, 69 (1982), pp. 1366-1372
[9]
C. Patrono, M.J. Dunn.
The clinical significance of inhibition of renal prostaglandin synthesis.
Kidney Int, 32 (1987), pp. 1-12
Copyright © 2012. SEEN
Opciones de artículo
Herramientas
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos